Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 65, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 2, 2004, 8:34 AM CDT for Wichita County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2004, 8:34 AM CDT (13:34 UTC)
- Expired
- Jun 2, 2004, 9:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wichita County, KS
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 1.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1491 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
961 WUUS53 KGLD 021334 SVRGLD KSC203-021415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 834 AM CDT WED JUN 2 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 915 AM CDT * AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED OVER EXTREME NORTH CENTRAL WICHITA COUNTY...OR ABOUT 13 MILES NORTH OF LEOTI...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHERN WICHITA COUNTY AROUND 850 AM CDT... RURAL NORTHEASTERN WICHITA COUNTY AROUND 900 AM CDT... PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3871 10141 3870 10154 3852 10139 3861 10107 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:35 AM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Jun 2, 3:35 AM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED 1ST PERIOD NATIONAL WEATHER SERVICE GOODLAND KS 235 AM MDT WED JUN 2 2004 .DISCUSSION...FORECAST CONCERNS ARE TEMPERATURES AND HOW WARM OR HOT IT GETS THE NEXT FEW DAYS AND THE THREAT FOR SEVERE THUNDERSTORMS LATE THURSDAY AFTERNOON AND EARLY EVENING AS WELL AS FRIDAY AFTERNOON AND EVENING. TODAY/TONIGHT...SLIGHTLY COOLER AIR BACKS INTO THE AREA TODAY AS HIGH PRESSURE SLIDES IN FROM THE NORTH. WITH EAST TO POSSIBLY SOUTHEAST WINDS TODAY EXPECT TEMPERATURES ABOUT 3 TO 4 DEGREES COOLER THAN YESTERDAY...OR HIGHS IN THE MID 70S WEST TO LOWER 80S EAST. WINDS WILL CONTINUE TO VEER TO A SOUTHERLY DIRECTION TONIGHT BRINGING LOW LEVEL MOISTURE BACK INTO THE AREA AND MILDER MINS AS WELL. LATEST 2M AND MOS GUIDANCE HAS BROUGHT MINS UP ONLY A FEW DEGREES WITH LOW TO MID 50S COMMON. WINDS WILL BECOME A BIT GUSTY TODAY AS MOISTURE IS TRANSPORTED TOWARD THE FRONT RANGE. ISOLATED THUNDERSTORMS ARE DEVELOPING WITHIN A NARROW 700-300 MOISTURE AXIS WHICH IS ALSO WHERE THE 250 JET EXISTS. LATEST 06Z ETA AND RUC PAINT SOME PRECIP IN THIS AREA THEN KINDA SPREAD IT OUT FOR THE REST OF THE DAY SO INSTEAD OF TRYING TO GET TECHNICAL I PUT A 20 POP EVERYWHERE. CLOUDINESS MAY LINGER LONGER THEN PREVIOUSLY EXPECTED AND ETA HANDLING CLOUDS WELL IN THE GRIDS SO I POPULATED THE TODAY PERIOD WITH THE 06Z ETA. STILL APPEARS THAT SMALL POPS WILL BE WARRANTED FOR THE EXTREME SOUTHWESTERN FORECAST AREA WHERE MINIMAL INSTABILITY IS FORECAST AND MID LEVEL LAPSE RATES REMAIN ABOVE 6.5 G/KM. NEARLY ALL THE MODELS...INCLUDING THE MM5 PAINT SOME LIGHT PRECIP ACROSS THIS AREA. THESE POPS WILL LAST THROUGH MIDNIGHT AS LOW LEVEL JET MAY HELP KEEP THEM GOING. THURSDAY/THURSDAY NIGHT...WEAK UPPER LEVEL RIDGING DEVELOPS SUGGESTING A SMALL WARMING TREND. 850 TEMPERATURES FROM ALL BUT THE ETA SUPPORT HIGHS IN THE LOWER 80S WEST TO MID/UPPER 80S EAST WHILE THE ETA IS SOME 7F WARMER. THE VARIOUS MOS AND 2M GUIDANCE NUMBERS ARE MORE REFLECTIVE OF THE NGM/GFS 850 TEMPERATURES. GIVEN SURFACE WINDS (WINDY FROM THE SOUTH) ARENT FROM A MORE FAVORABLE SOUTHWESTERLY DIRECTION WILL GO FOR THE COOLER 850 NUMBERS OF THE NGM/GFS WITH READINGS IN THE LOWER TO MID 80S. MINS THURSDAY NIGHT ON THE MILD SIDE WITH UPPER 50S WEST TO MID 60S EAST. THE MOISTURE AXIS THAT DEVELOPS ACROSS THE AREA HAS SHIFTED A BIT MORE TO THE EAST WHEN COMPARED TO YESTERDAYS ETA 00Z RUN. NONETHELESS...STILL LOOKS LIKE SEVERE THUNDERSTORMS ARE POSSIBLE LATE IN THE DAY ANYWHERE IN THE FORECAST AREA. EXPECT THESE STORMS TO CONTINUE INTO THE NIGHT AS THE LOW LEVEL JET REDEVELOPS. FRIDAY/FRIDAY NIGHT...SOME DISPARITY SHOWING UP WITH THE ETA AGAIN AT 850 MB. ITS ABOUT 5C WARMER THAN THE GFS AND ECMWF AT THIS LEVEL. FORECAST AREA UNDER NORTHWEST FLOW ALOFT REGIME WITH NO LARGE UPPER RIDGING TO BE SEEN. SPLITTING THE ETA/GFS 850 TEMPERATURES YIELDS HIGHS NEAR 90 WEST TO MID 90S EAST WHICH IS VERY SIMILAR TO THE ETA AND MAV MOS GUIDANCE NUMBERS. CURRENT FORECAST HAS THIS TREND IN GOOD HANDS SO ONLY A SLIGHT ADJUSTMENT IS NEEDED. FRIDAY NIGHT LOOKS TO REMAIN MILD WITH LOWS IN THE 60S. DRIER AIR ATTEMPTS TO MOVE IN FROM THE WEST BUT CONVECTIVE PARAMETERS STILL FAVOR MUCH OF THE AREA FOR THUNDERSTORM POTENTIAL. SATURDAY-TUESDAY...NO CHANGES MADE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DDT
Hazardous weather outlook, Jun 2, 5:30 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 430 AM MDT WED JUN 2 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY AFTERNOON AS AN UPPER LEVEL WIND MAXIMA EXITS THE AREA. BY LATE AFTERNOON SOUTHEAST WINDS WILL TRANSPORT LOW LEVEL MOISTURE UP AGAINST THE FRONT RANGE. A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE PALMER DIVIDE AND MOVE SOUTHEAST AT 15 TO 20 MPH TOWARD KIT CARSON AND CHEYENNE COUNTIES OF COLORADO AS WELL AS GREELEY AND WICHITA COUNTIES OF KANSAS THROUGH MIDNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS A LARGE PART OF THE TRI-STATE AREA THURSDAY AND FRIDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. LOW LEVEL SOUTHERLY WINDS WILL TRANSPORT LOW LEVEL MOISTURE INTO THE AREA. INSTABILITY WILL BE MODERATE AS AFTERNOON TEMPERATURES WARM WELL INTO THE 80S. WEAK TO MODERATE UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE AREA FROM THE WEST AND NORTHWEST CREATING A FAVORABLE ENVIRONMENT FOR THUNDERSTORM GENERATION. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS MONDAY NIGHT AS A FRONTAL BOUNDARY MOVES ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DDT
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.